We promise that someone will get back to you to talk through your situation and explain how we can help. You can expect to hear back from us within two working hours and certainly no later than 10 am on the next working day.
Sorry, there are a few problems with the information you have entered. Please correct these before continuing.
Your submission has been received. We'll be in touch soon.
Edlie was 74 years old and had a medical history of chronic renal failure, ischaemic heart disease and diabetes. He had decided that he did not want to undergo dialysis. Although he walked with a cane, he was independent and had an active social life.
Edlie developed an ulcer on his left foot which caused him some pain and made it difficult to walk. He managed by taking regular paracetamol in addition to the other medication which had been prescribed by his doctor.
One morning Edlie called his local pharmacy to ask if they could deliver some paracetamol tablets. That evening one of the pharmacists arrived at Edlie’s house to deliver the tablets, one of three deliveries he was making on his way home that evening.
The standard procedure used by the pharmacy was to not hand over medication until the name and address of the patient had been checked. This was not done because the pharmacist knew Edlie well and he believed he had picked up the right bag from his car.
Unfortunately, the pharmacist had not picked up the correct bag and inadvertently gave Edlie Verapamil 240mg modified release tablets.
Edlie was in considerable pain so took two tablets straight away thinking it was the paracetamol he had previously requested.
A few minutes later the pharmacist realised his mistake and drove back to Edlie’s home and explained the problem. Edlie told him he had already taken two tablets, but was told by the pharmacist that he would be fine. The pharmacist did not believe there would be any untoward reaction with the two heart tablets and simply took away the Verapamil.
Edlie had a very unsettled night and the following day he had to be taken to hospital because he felt so unwell. It took several hours before the details of the incorrect medication became apparent to the hospital staff as the pharmacist had not reported the error.
Edlie sadly passed away a few days later. Verapamil Toxicity was listed as a cause of death.
Kishma Bolaji, an expert in clinical negligence claims, investigated the case and secured a settlement for Edlie’s estate. It was found that if Edlie had not taken the incorrect tablets he would not have died when he did.